Alabama, 2003

Hail and Damaging Wind in Alabama, May 1, 2003

May 1, 2003 · NWS BMX · 2 events in 1 county or zone

Some trees were blown down near Hackleburg. Penny size hail also accompanied this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Some trees were blown down near Hackleburg. Penny size hail also accompanied this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 1, 1:37 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 1, 1:37 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
237 PM CDT THU MAY 01 2003

AT 18Z...A STRONG MCS HAS DEVELOPED ACROSS NORTHERN ARKANSAS...
SOUTHERN MISSOURI...AND WESTERN TENNESSEE.  IF YOU USE THE DISTANCE
SPEED TOOL AND PLACE IT OVER THE SOUTHERN PART OF THE MCS...IT HAS IT
MOVING INTO MY COUNTY WARNING AREA BY 2245Z.  WITH THIS POSSIBILITY
IN MIND WILL KEEP AT LEAST ISOLATED POPS FOR THE EVENING/TONIGHT
HOURS.  THIS IDEA WILL BE REEVALUATED RIGHT BEFORE RELEASE TIME.

OTHER THAN THE MCS...ACCORDING TO A QUICK AND DIRTY MSAS ANALYSIS...A
COLD FRONT EXTENDS FROM NY/PA THROUGH IN...IL...AR...AND INTO
SOUTHEAST TX.  THIS FRONT WILL MOVE ITS WAY INTO THE CWA TOMORROW...
AND STALL ON SATURDAY SOMEWHERE BETWEEN BHM AND MGM.  IT WILL THEN
MEANDER AROUND WHILE HIGH PRESSURE BUILDS TO THE NORTH AND TRIES TO
PUSH THE FRONT OUT OF THE STATE ON SUNDAY.

WITH THE FRONT TOMORROW /FRIDAY/ SPC HAS A BROAD AREA...INCLUDING
ALABAMA...IN A SLIGHT RISK.  DON/T THINK THE WHOLE DAY WILL BE A
WASHOUT.  THE BULK OF OUR SYSTEM SHOULD STAY WELL TO OUR NORTH.
THE MODELS SHOW OUR ATMOSPHERE TO BE UNSTABLE...SO A FEW STORMS
COULD BECOME STRONG TO SEVERE.

THE NEXT STORM SYSTEM COMES OUR WAY ON MONDAY AND INTO TUESDAY. WILL
ALSO HOLD ONTO SOME SMALL POPS ON WEDNESDAY AND THURSDAY AS THE
SYSTEM DOES NOT APPEAR TO CLEAR THE AREA ALL THAT QUICKLY.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
BHM 061/084 060/082 057 24221
MGM 061/085 062/085 058 14321

.BHM...NONE.

80
Hazardous weather outlook, May 1, 12:15 PM CST, 3 hours 35 minutes before
ALZ011>015-017>050-012100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT THU MAY 01 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

AN ALMOST SUMMER-LIKE PATTERN...WITH SOME AFTERNOON AND EARLY EVENING
INSTABILITY...WILL BRING THE THREAT OF ISOLATED THUNDERSTORMS AGAIN
THIS AFTERNOON AND EVENING.  MOST FACTORS POINT TOWARDS STORMS
STAYING BELOW SEVERE LIMITS.  HOWEVER...THE POSSIBILITY OF SMALL
HAIL AND GUSTY WINDS WILL EXIST WITH ANY STORMS THAT DEVELOP.

AN AREA OF STORMS CURRENTLY OVER WESTERN TENNESSEE WILL PRODUCE
SURFACE BOUNDARIES THAT COULD MOVE INTO OUR NORTHWESTERN COUNTY
WARNING AREA OVERNIGHT.  SCATTERED SHOWERS OR THUNDERSTORMS MAY
DEVELOP DURING THE OVERNIGHT HOURS NEAR THIS BOUNDARY...MAINLY OVER
NORTHERN ALABAMA.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

THE COMBINATION OF A WEAK FRONTAL BOUNDARY AND A STRONGER UPPER LEVEL
DISTURBANCE PASSING ACROSS THE AREA WILL RESULT IN A SLIGHT RISK OF
SEVERE THUNDERSTORMS ON FRIDAY.

STAYING WITH A SUMMER-LIKE THEME...ISOLATED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...WILL AGAIN BE GOOD WORDING FOR SATURDAY
AND SUNDAY.

AN APPROACHING COLD FRONT WILL KEEP A BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS MONDAY AND TUESDAY...WITH A POSSIBILITY THAT SOME
STORMS COULD BE SEVERE DURING THAT TIME FRAME.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING
AFTERNOON AND EVENING CONDITIONS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY NOT BE REQUIRED THROUGH FRIDAY MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
May 1, 3:50 PM CST
Where
Marion County, Hackleburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.267, -87.817

Hail, Marion

When
May 1, 3:50 PM CST
Where
Marion County, Hackleburg
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.267, -87.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360847, 5360848.